Taking half the norvir dosis
Jun 26, 2011
Hello Dr Young, I've been on Truvada Reyataz Norvir for 3 years, with excellent results, indetectable and 600 CD4. I had no problem with the older (huge) norvir pills. However, since I take the new norvir tablets (heat resistants), I've been dealing with GI problems, which was not the case before. My doctor suggested I take half the pill (about 50mg), and this works very well for me, no side effects anymore. Now my question : Am I at risk of drug resistance by doing so or is this approach OK ? Should I better switch reyataz/norvir to something else or is it safe to continue like this ?
Thanks in advance and greetings from Germany.
Response from Dr. Young
Guten tag and thank you for your post from Germany,
Perhaps your question may reflect differences between US- and European treatment philosophies. In Europe, many experts will utilize therapeutic drug monitoring (TDM) to determine if drug concentrations in blood are adequate to inhibit HIV. As such, if your doctor plans on measuring atazanavir concentrations, the lower ritonavir (NORVIR) dose might be acceptable.
On the other hand, here's what's at risk- lower levels or ritonavir might cause lower atazanavir levels- and a resultant increase in risk of drug resistance. Here in the US, the Food and Drug Administration and the US Department of Health and Human Service HIV treatment guidelines would not recommend lowering ritonavir doses.
If you were our patient on this side of the Atlantic, and you continued to have significant GI side effects, we'd be looking into better tolerated treatment options.
Be well, BY
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Can HIV Live In Blood Outside Body?
- Can You Have Molluscum Contagiosum And Not Have Growths?
- Chronic Generalized Swollen Lymph Nodes Since Exposure
- Effective HIV Treatment Targets In Blocking HIV Infection
- Hiv Antibody Non Reactive After 11 Months Symptoms Persist
- Hiv Transmission In Lesbians Grinding/frottage Or Oral Sex
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.